Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 167, NWS Birmingham, AL

August 20, 2004Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 20, 2004, 4:38 PM CDT for Shelby County, Alabama. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 4:38 PM CDT (21:38 UTC)
Expired
Aug 20, 2004, 5:45 PM CDT
In force
67 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 5 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 202138
SVRBHM
ALC117-202245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN ALABAMA
  THIS INCLUDES THE CITIES OF...PELHAM...MONTEVALLO...ALABASTER

* UNTIL 545 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MONTEVALLO...AND MOVING
  NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK
  MOUNTAIN STATE PARK AND CHELSEA.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3343 8664 3346 8659 3330 8645 3309 8679
      3308 8689 3306 8690 3307 8692 3311 8696
      3315 8697 3318 8700

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:14 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 20, 2:14 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT FRI AUG 20 2004

.SYNOPSIS...LOW LEVEL JET REALLY GETTING CONVECTION GOING THIS
AFTERNOON.  FORECAST HIGHS WERE REALIZED WITH RAIN COOLED
AIR NOW (OR SOON TO BE) AFFECTING MOST LOCATIONS.  THUS...
TRENDING TEMPERATURES DOWNWARD FOR THE REMAINDER OF THE
DAY.  CURRENT CONDITIONS CONSIST OF NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGHOUT THE CWA WITH A FEW IN THE BODERLINE
SEVERE CATEGORY.  SEVERE THUNDERSTORM WATCH ISSUED BY THE STORM
PREDICTION CENTER THIS AFTERNOON PROMPTED BY VEERING LOW LEVEL
WINDS UPSTREAM...AHEAD OF THE COLD FRONT...IN THE ARKALMIS AS A
MID LEVEL DISTURBANCE TRACKS ACROSS THE ARKLATEX.  PWS HAVE
REBOUNDED SIGNIFICANTLY TODAY...NOW IN EXCESS OF 2 INCHES
THROUGHOUT THE REGION.

 &&

.SHORT TERM...CURRENT CONVECTION THE MAIN CONCERN THIS AFTERNOON...
FOLLOWED BY TEMP CONCERNS TONIGHT AND OVER THE WEEKEND.  ABUNDANT
MOISTURE/PRECIP SHOULD KEEP TEMPS ABOVE GUIDANCE TONIGHT...AND
BELOW TOMORROW.  RAISED OVERNIGHT READINGS ACCORDINGLY.  OTHERWISE
THE FORECAST LOOKS GOOD...KEEPING LIKELY POPS THROUGH MIDDAY
SUNDAY.

 &&

.LONG TERM...ZONAL FLOW SHOULD KEEP DAY TO DAY CHANGES TO A MINIMUM
NEXT WEEK.  NEAR CLIMO CONDITIONS LOOK IN STORE AND GUIDANCE LOOKS
VERY REASONABLE AND IN RATHER GOOD AGREEMENT.  SEE NO REASON AT THE
MOMENT FOR SIGNIFICANT CHANGES NOR DEVIATION FROM GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    69 84 69 85 66 / 60 70 60 40
ANNISTON   69 84 71 85 68 / 60 70 60 40
BIRMINGHAM 71 84 72 85 69 / 60 70 60 40
TUSCALOOSA 71 85 72 86 68 / 60 70 60 40
CALERA     70 85 71 86 68 / 60 70 60 40
AUBURN     70 86 73 86 69 / 60 70 60 50
MONTGOMERY 72 87 73 88 70 / 60 70 60 50
TROY       70 87 72 88 68 / 60 70 60 50
&&

.BMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 767 IS
IN EFFECT FOR PORTIONS OF NORTHERN AND NORTH CENTRAL ALABAMA THROUGH
7 PM INCLUDING THE FOLLOWING COUNTIES...IN THE BMX CWA MARION...
LAMAR...FAYETTE...PICKENS...TUSCALOOSA...WALKER...
WINSTON...JEFFERSON...BLOUNT...ST CLAIR...ETOWAH...CHEROKEE...AND
CALHOUN.

NONE.
&&

12
Hazardous weather outlook, Aug 20, 1:40 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT FRI AUG 20 2004

ALZ011>015-017>050-211838-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
140 PM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

...SLIGHT RISK OF SEVERE STORMS NORTHERN HALF...
NUMEROUS SHOWERS AND THUNDERSTORMS AREA EXPECTED ACROSS THE AREA THIS
AFTERNOON AND TONIGHT.  SOME STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AND SATURDAY
NIGHT.  ONCE AGAIN LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHERE
STORMS PERSIST.  AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BE
REQUIRED.

In the hours before

Special weather statement, Aug 20, 3:50 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT FRI AUG 20 2004

ALZ011>013-022-202120-
FAYETTE-LAMAR-MARION-PICKENS-
350 PM CDT FRI AUG 20 2004

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM
WATCH NUMBER 767...LAMAR...MARION...PICKENS...AND FAYETTE.
Special weather statement, Aug 20, 4:04 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT FRI AUG 20 2004

ALZ023-202130-
TUSCALOOSA-
404 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN TUSCALOOSA COUNTY
UNTIL 430 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BROOKWOOD...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BROOKWOOD AND
KELLERMAN THROUGH 430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 4:16 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT FRI AUG 20 2004

ALZ033-202200-
PERRY-
416 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL 500 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF HEIBERGER...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARION AND HEIBERGER
THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 4:23 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT FRI AUG 20 2004

ALZ039-202200-
MARENGO-
423 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 500
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SWEET WATER...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SWEET WATER...
MAGNOLIA...DAYTON AND THOMASTON THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 4:28 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT FRI AUG 20 2004

ALZ034-202215-
BIBB-
428 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 515 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHEAST OF CENTREVILLE...MOVING EAST-NORTHEAST
AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE...BRENT
AND MARVEL THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 4:35 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT FRI AUG 20 2004

ALZ024-202215-
JEFFERSON-
435 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 515
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HOMEWOOD...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOMEWOOD...
BIRMINGHAM...CAHABA HEIGHTS...BIRMINGHAM AIRPORT AND PINSON THROUGH
515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:50 PM CDTSevere Thunderstorm WarningBMXMarion40 min
Aug 20, 1:57 PM CDTSevere Thunderstorm WarningBMXLamar48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.